Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 58, NWS Nashville, TN

July 16, 20094 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 16, 2009, 6:13 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 6:13 AM CDT (11:13 UTC)
Expired
Jul 16, 2009, 9:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:07 AM CDTFLASH FLOODWaynesboro, TNWAYNE S.O. REPORTS SEVERAL STREETS IN WAYNESBORO FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 161113
FFWOHX
TNC099-101-135-181-161415-
/O.NEW.KOHX.FF.W.0058.090716T1113Z-090716T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
613 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 915 AM CDT

* AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AT LEAST 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS WILL 
  LIKELY CAUSE FLOODING OF AREA CREEKS AND STREAMS ALONG WITH OTHER  
  LOW LYING AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3569 8798 3572 8785 3531 8749 3529 8786

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:02 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 4:02 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
402 AM CDT THU JUL 16 2009

.SHORT TERM (TDAY-SAT)... SFC FRONT WL SHIFT S TDAY...INTO S MID
TN. HIGHER INSTAB AND MOISTURE WL BE NEAR IT. RW/TRW LIKELY S OF
I-40 W/HEAVY RAINFALL POTENTIAL. 1-2 INCHES WITH LOCALLY 4+
INCHES. TOO LOCAL FOR FLASH FLOOD WATCH.

THERE IS SOME CONCERN FOR DEVELOPMENT N MID TN THIS AFTERNOON W/
TEMPS NEAR 90. DRIER AIR SINKS S FM KY W/SCT COVERAGE AT BEST.
KEPT 30-50 POPS N OF I-40...WITH EXCEPTION IN THE UPR PLAT WHERE
STRONGER DESTAB IS NEARLY CERTAIN.

MODELS SHOW ANOTHER WAVE IN THE SOUTHERN PLAINS TNGT...WITH A
WARM FROPA IN MID TN. CHANCE OF STORMS CONTINUE TNGT INTO FRI.
SFC SYSTEM PULLS THE COLD FRONT THROUGH MID TN IN THE MORNING
SO NOT EXPECTING ANY SEVERE STORMS AT THIS POINT.

DRY WX/COOLER TEMPS SAT.

.LONG TERM (SUN-WED)...
DRY PATTERN WITH TEMPS BELOW NORMAL. COULD BE RECORD BREAKING LOW
TEMPS SUN-MON MORNINGS...WITH MID/UPR 50S LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  71  85  62 /  50  40  60  10
CLARKSVILLE    88  68  85  61 /  40  40  50  10
CROSSVILLE     83  68  80  60 /  60  50  50  30
COLUMBIA       87  72  87  62 /  60  50  70  10
LAWRENCEBURG   87  72  87  62 /  70  50  70  20
WAVERLY        88  70  85  60 /  50  50  60  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 16, 5:50 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
550 AM CDT THU JUL 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
550 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TODAY AS A
SLOW MOVING FRONTAL SYSTEM PUSHES TOWARD THE AREA. A FEW
THUNDERSTORMS MAY BECOME SEVERE. ALSO...THUNDERSTORMS MAY CAUSE
FLOODING OVER THE AREA DUE TO THE SLOW MOVING FRONT AND THE
PREVIOUS SATURATING RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A FRONTAL
SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS MAY HAVE STRONG
GUSTY WINDS OR SMALL HAIL. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT.

JLM

In the hours before

Local storm report, Jul 16, 2:04 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLASH FLOOD      8 NE GAINESBORO         36.44N 85.55W
07/16/2009                   JACKSON            TN   LAW ENFORCEMENT

            JACKSON S.O. REPORTS SEVERAL SECONDARY ROADS FLOODED OFF
            OF HIGHWAY 53 IN THE NORTHEAST PART OF THE COUNTY.

&&

JLM
Local storm report, Jul 16, 2:39 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      CELINA                  36.55N 85.50W
07/16/2009                   CLAY               TN   LAW ENFORCEMENT

            SEVERAL CITY STREETS IN CELINA FLOODED AS WELL AS A FEW
            SECONDARY ROADS OFF HIGHWAY 53 SOUTH OF CELINA.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Jul 15, 7:20 PM CDTSevere Thunderstorm WarningOHXPerry40 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningOHXBenton21 min
Jul 15, 8:24 PM CDTFlash Flood WarningOHXPerry111 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningOHXPerry57 min
Jul 15, 9:04 PM CDTFlash Flood WarningOHXBenton2 hr
Jul 15, 9:31 PM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne104 min
Jul 15, 10:29 PM CDTFlash Flood WarningOHXOverton3 hr
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOHXOverton31 min
Jul 15, 10:47 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 15, 11:48 PM CDTFlash Flood WarningOHXClay3 hr
Jul 16, 12:07 AM CDTFlash Flood WarningOHXPutnam3 hr
Jul 16, 12:19 AM CDTFlash Flood WarningOHXJackson, Overton2 hr
Jul 16, 5:01 AM CDTFlash Flood WarningOHXLawrence3 hr
Jul 16, 5:31 AM CDTFlash Flood WarningOHXGiles119 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.